Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Green Bay, WI

May 9, 2004Marathon County, Portage County, Wood County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at May 9, 2004, 8:29 PM CDT for Marathon County, Portage County, Wood County, Wisconsin. It was in force for 61 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2004, 8:29 PM CDT (01:29 UTC)
Expired
May 9, 2004, 9:30 PM CDT
In force
61 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

Counties Marathon County, WI, Portage County, WI, Wood County, WI

What was reported inside it

TimeReportWhereRemark
May 9, 8:45 PM CDTHAIL 0.56 W Athens, WI
May 9, 8:45 PM CDTHAIL 0.75Spencer, WI
May 9, 8:48 PM CDTHAIL 0.758 S Willard, WI
May 9, 8:55 PM CDTHAIL 0.753 E Loyal, WI
May 9, 9:08 PM CDTHAIL 1Marathon City, WI
May 9, 9:30 PM CDTHAIL 0.75Wisconsin Rapids, WI
May 9, 9:38 PM CDTHAIL 1Wisconsin Rapids, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 7:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-818 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS53 KGRB 100129
SVRGRB
WIC073-097-141-100230-


BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
829 PM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARATHON COUNTY IN WISCONSIN
  PORTAGE COUNTY IN WISCONSIN
  WOOD COUNTY IN WISCONSIN

* UNTIL 930 PM CDT

* AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.
  THE LINE WAS LOCATED FROM 35 MILES NORTH OF MARSHFIELD TO 45 MILES
  WEST OF MARSHFIELD. THE LINE WAS MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COLBY AROUND 845 PM...
  ATHENS AROUND 850 PM...
  MILAN AROUND 850 PM...
  PONIATOWSKI AROUND 900 PM...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
IF A TORNADO IS SPOTTED...MOVE TO A BASEMENT OR SMALL INTERIOR ROOM
ON THE LOWEST FLOOR OF YOUR BUILDING.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS LIKELY. IF OUTDOORS...STAY AWAY
FROM ISOLATED HIGH OBJECTS SUCH AS TREES. ALSO AVOID METAL OBJECTS.

LAT...LON 4528 9026 4447 9116 4390 9063 4463 8937

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, May 9, 3:15 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT SUN MAY 9 2004

.SHORT TERM...WARM FRONT STILL STRUGGLING TO PUSH NORTHWARD ACROSS THE
CWA. HOWEVER...CLOUDS WERE ON THE DECREASE OVER CENTRAL WISCONSIN...
AND TEMPERATURES HAVE REBOUNDED QUICKLY INTO THE 60S. STILL THINK
CURRENT HIGHS WILL OCCUR AROUND 6 PM...THEREFORE CURRENT LOWS MAY
BE HIGHER THAN WHAT IS CURRENTLY OBSERVED IN THE FAR NORTHEAST CORNER
OF THE CWA...AND ALONG THE LAKE. OTHERWISE...RADAR CONTINUES TO
SHOW SCATTERED SHOWERS AND THUNDERSTORMS DOTTING THE LANDSCAPE. THIS
ACTIVITY WILL CONTINUE THIS AFTERNOON INTO THIS EVENING. ATTENTION WILL
TURN TO THE WEST...WHERE A MODERATE RISK OF SEVERE THUNDERSTORMS IS
FORECASTED ACROSS EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER OUR ENTIRE FORECAST AREA.
THUNDERSTORMS WERE BEGINNING TO ERUPT ACROSS WEST CENTRAL MINNESOTA.
THIS CLUSTER OF THUNDERSTORMS SHOULD MOVE EAST AND THEN TURN SOUTHEAST
ALONG THE WARM FRONT ACROSS OUR CWA.  WILL MENTION SOME STORMS MAY BE
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. THE SEVERE WEATHER CHECKLIST
INDICATED THERE IS A GOOD POSSIBILITY OF SUPERCELLS WITH SOME OF THE
PARAMETERS INDICATING DAMAGING WINDS AND LARGE HAIL. THERE IS ALSO
THE POTENTIAL THAT SOME OF THESE CELLS MAY BE CAPABLE OF PRODUCING
TORNADOES OVER CENTRAL WISCONSIN...WHICH WAS MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EARLY
MORNING OVER CENTRAL AND NORTH CENTRAL WISCONSIN...AND END BY EARLY
AFTERNOON ALONG THE LAKESHORE. TEMPERATURES SHOULD BE MILD WITH HIGHS
IN THE UPPER 60S TO MIDDLE 70S.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN CONCERNS ARE PRECIP
CHCS AND TEMPS.

HIGH PRESSURE WILL BRING A BRIEF PERIOD OF DRY WEATHER TO THE RGN
MON NGT INTO TUES MORNING...BUT RETURN FLOW ON THE BACK SIDE OF THE HIGH
MAY RESULT IN A CHC OF SHRA/TSRA OVER OUR SW COUNTIES BY TUES AFTERNOON.
TUES NGT AND WEDS SHOULD BE WARM...WITH GRB CWA ENTRENCHED IN THE WARM
SECTOR AHEAD OF A SLOWLY APPROACHING COLD FRONT. THE FRONT WILL EDGE
THROUGH THE CWA ON THU AND THU NGT...BRINGING A GOOD CHC OF SHRA/TSRA.
GULF MOISTURE WILL SURGE NORTHWARD AHEAD OF THE FRONT...WITH PW VALUES
RISING TO 1 AND 1.5 INCHES...SO HEAVY RAINFALL IS POSSIBLE. EXTENDED
PROGS HAVE BEEN TRENDING A LITTLE SLOWER WITH THIS FRONT...SO WE MAY
EVENTUALLY NEED TO HANG ON TO A CHC OF RAIN FOR FRI...BUT WILL STICK
WITH THE CURRENT DRY FCST FOR NOW. WEAK HIGH PRESSURE BUILDS INTO THE
RGN FRI NGT INTO SAT...FOLLOWED BY A WEAK LOW PRESSURE SYSTEM SAT NGT.

STAYED CLOSE TO EXTENDED TEMP GUIDANCE.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 9, 12:15 PM CDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1215 PM CDT SUN MAY 9 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1215 PM CDT SUN MAY 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AS A
WARM FRONT LIFTS NORTH TOWARDS THE AREA. THE MAIN COMPLEX OF
THUNDERSTORMS WILL DEVELOP ACROSS MINNESOTA AND WEST CENTRAL WISCONSIN
THIS AFTERNOON...AND THEN SPREAD INTO NORTH CENTRAL AND CENTRAL
WISCONSIN LATE THIS AFTERNOON OR EARLY THIS EVENING. THE STORMS SHOULD
OVERSPREAD THE REMAINDER OF THE FORECAST AREA DURING THE EVENING AND
OVERNIGHT HOURS. SOME OF THESE STORMS WILL BECOME SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. TORNADOES ARE ALSO POSSIBLE ACROSS CENTRAL
WISCONSIN LATE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY...AND AGAIN
TUESDAY NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER DOES NOT APPEAR
LIKELY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:26 PM CDTSevere Thunderstorm WarningGRBPortage, Wood49 min
May 9, 9:55 PM CDTSevere Thunderstorm WarningGRBMarathon, Shawano, Waupaca50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.